Thunderstorm Wind, Campbell
- When
- June 7, 6:05 PM MST
- Where
- Campbell County, 17.28 mi N of Recluse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -105.700
Four to six inch tree branches were broken.
A severe thunderstorm clipped far northern Campbell County, bringing wind gusts around 60 mph north of Recluse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm clipped far northern Campbell County, bringing wind gusts around 60 mph north of Recluse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:11 PM MST, 1 hour 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 511 PM MDT Thu Jun 7 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 202 PM MDT Thu Jun 7 2018 The broad upper ridge continues to cover much of the CONUS. Skies across the northern plains are mostly cloudy, and radar shows a few weak storms over northwestern SD. With a surface high to the east, winds are southeasterly around 10 kts. Temperatures are rising into the 80s, and dew points across the western SD plains are in the 60s. Thunderstorms will develop across the area late this afternoon into this evening, as another shortwave crosses the region. Models differ on the timing of the wave, but storms have recently popped up just west of the CWA, and are expected to progress eastward through the evening. Several CAMs indicate two clusters of storms - one across the northern CWA and one across the south, associated with two vorticity maxima. Instability forecasts have decreased a bit from yesterday's, but still showing 2000-3000 J/kg MLCAPE. This combined with 0-6 km shear of 35-40 kts, severe thunderstorms will be possible. Besides large hail and strong winds, tornadoes cannot be ruled out: LCL heights across much of the SD plains are 1 km or less, with more than 200 m2/s2 0-1 km helicity and 20 kts of 0-1 km shear. However, models are showing strong CIN across the western SD plains, so that may inhibit things there. Storms will exit the CWA late tonight. Instability will redevelop across central SD on Friday in southeasterly low-level flow, as dew points there approach 70. Yet another shortwave will slide through the northern plains in the evening, aimed at south central SD. Excellent CAPE and somewhat decent shear will result in another round of potentially severe weather. The setup for Saturday looks similar to that of Friday, with the best chance of storms across south central SD. On Sunday, the upper ridge will start shifting east as a large upper trough pushes into the northern plains. Temperatures will be hot for the weekend, but then a cold front will sweep through the region Sunday night. Conditions for early next week look mild and dry. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 510 PM MDT Thu Jun 7 2018 Scattered thunderstorms will continue to develop this afternoon across northeast WY and the Black Hills, then spread east this evening on the SD plains. IFR visibilities expected within heavier storms. VFR conditions expected outside of any thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 304 AM MDT Thu Jun 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 304 AM MDT Thu Jun 7 2018 /404 AM CDT Thu Jun 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into tonight. There is a slight risk of severe thunderstorms with large hail and damaging winds. There is a small threat for tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms each day through the weekend. Strong to severe storms will be possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 400 PM MDT THU JUN 7 2018 SDZ024-025-072245- Northern Black Hills SD-Northern Foot Hills SD- 400 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 445 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm over Deadwood, or over Lead, moving east at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lead, Deadwood, Whitewood, Central City, Galena, Brownsville and Apple Springs. This Includes Interstate 90 in South Dakota between Mile Markers 24 and 28. A severe thunderstorm watch remains in effect until 1100 PM MDT for west central South Dakota. LAT...LON 4430 10383 4444 10382 4448 10357 4425 10357 TIME...MOT...LOC 2200Z 270DEG 10KT 4436 10372 Helgeson
Special Weather Statement
National Weather Service Rapid City SD
442 PM MDT THU JUN 7 2018
SDZ024-072330-
Northern Black Hills SD-
442 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 530
PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Terry Peak, or near Lead, moving west at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lead, Deadwood, Central City, Cheyenne Crossing, Galena, Brownsville,
Roughlock Falls, Savoy, Terry Peak and southern Spearfish Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central South Dakota.
LAT...LON 4435 10398 4441 10374 4438 10369 4429 10361
4423 10387
TIME...MOT...LOC 2241Z 079DEG 6KT 4431 10383
HelgesonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 13 SE DEADWOOD 44.24N 103.54W
06/07/2018 E1.00 INCH LAWRENCE SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 10 S DEADWOOD 44.23N 103.73W
06/07/2018 E1.25 INCH LAWRENCE SD STORM CHASER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 WNW NEMO 44.21N 103.55W
06/07/2018 M1.00 INCH LAWRENCE SD TRAINED SPOTTER
1.30 INCH HEAY RAINFALL
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 6 SSW LEAD 44.28N 103.81W
06/07/2018 E1.50 INCH LAWRENCE SD COCORAHS
&&
METhe Billings radar (KBLX), 246 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
Four to six inch tree branches were broken.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751442, 751443.